Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 10, NWS Las Vegas, NV

July 16, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 16, 2022, 9:31 PM MST for Mohave County, Arizona. It was in force for 106 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2022, 9:31 PM MST (04:31 UTC)
Expired
Jul 16, 2022, 11:17 PM MST
In force
106 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 89 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 4.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2022-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 525 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2022-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
525 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
3879 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

710 
WGUS55 KVEF 170431
FFWVEF
AZC015-170700-
/O.NEW.KVEF.FF.W.0010.220717T0431Z-220717T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
931 PM PDT Sat Jul 16 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  West Central Mohave County in northwestern Arizona...

* Until midnight MST.

* At 931 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain over Oatman Highway just northeast of Oatman. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Oatman Highway

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3507 11440 3513 11430 3500 11420 3496 11431

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
2 follow-up statements
520 
WGUS75 KVEF 170547
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1047 PM PDT Sat Jul 16 2022

AZC015-170700-
/O.CON.KVEF.FF.W.0010.000000T0000Z-220717T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
1047 PM MST Sat Jul 16 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT 
FOR WEST CENTRAL MOHAVE COUNTY...

At 1047 PM MST, Doppler radar indicated thunderstorms producing 
heavy rain over Oatman Highway just northeast of Oatman. Flash 
flooding is ongoing or expected to begin shortly. Nearby rain gauges 
have measured 0.20" of rainfall so far.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Oatman Highway

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3507 11440 3513 11430 3500 11420 3496 11431

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
758 
WGUS75 KVEF 170617
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1117 PM PDT Sat Jul 16 2022

AZC015-170627-
/O.CAN.KVEF.FF.W.0010.000000T0000Z-220717T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
1117 PM MST Sat Jul 16 2022

...FLASH FLOOD WARNING IS CANCELLED FOR WEST CENTRAL MOHAVE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3507 11440 3513 11430 3500 11420 3496 11431

$$

JV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:14 PM MST, 6 hours 17 minutes earlier.

Area forecast discussion, Jul 16, 3:14 PM MST, 6 hours 17 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
314 PM PDT Sat Jul 16 2022

.SYNOPSIS...Monsoon moisture persists through the weekend,
continuing the potential for monsoonal thunderstorms to the
region, favoring the higher terrain. Afternoon storm chances will
continue through early next week, as will above-average
temperatures. A brief lull in monsoonal moisture will occur mid
to late week, dropping rain chances and confining them more to
Arizona but a return of moisture looks to occur heading into next
weekend and early next week.

&&

.AFTERNOON UPDATE...
After collaboration with neighbors, opted to issue a Heat Advisory
for tomorrow for some of the northern zones (Lincoln/N. Mohave) as
heat risk was solidly in the "high" category for the lower
elevations of those areas. Further south, where these temperatures
are not as uncommon, heat risks should be lesser tomorrow for the
general population. Of note, overnight lows are well above average
across the region meaning some risk for compounding heat effects
exists across the region regardless, but wanted to highlight these
more uncommon locations in Lincoln and Mohave counties such as
Littlefield, Caliente, Alamo, Hiko, and Colorado City.

.SHORT TERM...Today and Tomorrow.
As of 18Z, satellite and radar trends showed convective initiation
underway over high terrain of southern Nevada, SE California, and
northwest Arizona. While moisture isn't as impressive as
yesterday, there is still plenty of it in place to convect
efficiently with heating alone. WPC has included almost all of the
CWA (except San Bernardino) in a marginal risk for flash flooding
which is only slightly less expansive than SPCs general thunder
risk for today as well. This illustrates well that any convection
will have the possibility for isolated heavy rainfall and thus,
flash flooding. That being said, any other dynamic triggering
mechanism other than orographics is lacking pretty much entirely
today so expect this risk to continue to be mostly confined to
the high terrain areas.

Beyond flash flood risk, with the drier sub-700 mb layer present
today, there will be more of a concern for gusty outflow winds.
DCAPEs of 1500+ J/KG are prevalent across the CWA according to the
RAP mesoanalysis. With little to no shear, we should see several
radial outflows produced from initial convection and then those
outflow creating new updrafts, especially as they interact with
other topography. 12Z HREF shows less than a 10% chance for 50+ kt
outflow winds this afternoon, and max values topping out around
40kts. This seems appropriate given the limited UL support today.

For tomorrow however, some additional variables may come to play
to aid in a bit more upscale threat. The 250mb high spinning over
the Sierra today will shift northeast and serve to pull an
inverted trough axis northwest from northern Mexico. This axis
will be the trigger for convection tonight and overnight in Mexico
that should also be pulled up tomorrow morning into the Great
Basin. Should this complex generate any MCVs or additional outflow
boundaries, we could be seeing either maintained convection
overnight, or an earlier onset of convection tomorrow morning.
Increased PoPs to include some slight chance mentions overnight
and tomorrow morning as well to capture this.

.LONG TERM...Next Week.
While the overall H5 ridge meanders around the desert southwest
next week, PWAT values decrease across much of the area and even
fall to below normal for a brief period late week per ensemble
meteograms. With the high pressure still in place, heating will
stay above average with subtle vort energy wrapping around the
high. This will set the stage for at least a few days of dry
conditions and confine PoPs to Arizona for the most part. Even
Mohave may have a dry afternoon or two Thursday or Friday, and
rely on convection to the east to kick off outflows for any
precip.

However, the 00z/06Z EC/GEFS/GEM all seem to agree with bringing
the monsoonal moisture back by the weekend or early next week with
QPF signals returning to KIGM and pretty much all sites across the
CWA by early next week. CPC 6-10 and 8-14 day outlooks both
indicate a signal for above normal precip in agreement with the
long term ensembles as well.

&&

.AVIATION...For Harry Reid...Expect a southerly component to the
winds into the evening hours around 8 kts. Winds will favor more of
a southeast direction early then southwest by late afternoon.
Isolated thunderstorms are expected around the area with the main
operational impacts likely being the potential for outflow winds to
impact the terminal during from mid afternoon through early evening.
Variable winds up to 25 kts will be possible with any outflow. FEW-
SCT120 expected through the day. Similar conditions are expected on
Sunday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Thunderstorm chances will be mainly confined to
southern Nevada, northwest Arizona, the portions of northern Inyo
County and far eastern San Bernardino County this afternoon and
early evening. Storms will be capable of brief heavy rain and
outflow winds up to 40 kts. FEW-SCT100-120, but could lower to
around 8-10k feet under any storms. The KBIH terminal has the
highest chance of seeing impacts from thunderstorms. Outside of
thunderstorm influences south to southwest winds 5-15 kts expected.
Similar conditions are expected on Sunday.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...TB3
AVIATION...Czyzyk

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 16, 5:02 PM MST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
502 PM PDT SAT JUL 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     2 SSW THE STRIP         36.09N 115.18W
07/16/2022  M62 MPH          CLARK              NV   MESONET

            A THUNDERSTORM WIND GUST OF 62 MPH WAS
            MEASURED AT ALLEGIANT STADIUM AT 440 PM.

&&

MW

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:09 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 16, 11:16 PM MSTSevere Thunderstorm WarningVEFMohave44 min
Jul 17, 12:26 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 17, 3:47 PM MSTSevere Thunderstorm WarningVEFMohave43 min
Jul 17, 4:08 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.